Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 334, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 1998, 6:38 PM CDT for Hodgeman County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 1998, 6:38 PM CDT (23:38 UTC)
- Expired
- Aug 27, 1998, 7:25 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Hodgeman County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 6:38 PM CDT | Hail 0.88 | Jetmore, KS | |
| Aug 27, 6:45 PM CDT | Hail 1.75 | Jetmore, KS | |
| Aug 27, 7:15 PM CDT | Thunderstorm Wind 65 | Jetmore, KS | Outbuilding blown down. |
| Aug 27, 7:15 PM CDT | Hail 0.88 | Jetmore, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1299 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
634 WUUS1 KDDC 272337 RRA SVRDDC KSC083-280025- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 638 PM CDT THU AUG 27 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HODGEMAN COUNTY IN SOUTHWESTERN KANSAS * UNTIL 725 PM CDT * AT 635 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF JETMORE MOVING SOUTHWEST AT 5 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF SOUTHERN HODGEMAN COUNTY * THIS REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS PREVIOUSLY ISSUED FOR SOUTHERN HODEGMAN COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. D.STEINMETZ/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:27 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 27, 3:27 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CDT THU AUG 27 1998 MAIN CHALLENGE THE NEXT 48HRS IS POPS IN FIRST 12HRS. AT 20Z...SFC FRONT SEEMS TO BE FROM NEAR HYS TO JUST W OF GCK TO NEAR EHA. LOW LEVEL MOISTURE CONVERGENCE ALONG AND AHEAD OF FRONT IS SIGNIFICANT...WITH DEW POINTS OF 71/72/74 AT GBD/HYS/RSL. CAP IS ESSENTIALLY GONE ACROSS ALL OF CWA...AND CU FIELD JUST CONTINUES TO DEVELOP. STRONG STORM POPPED FIRST IN EXTREME EASTERN HODGEMAN COUNTY ABOUT 1940Z...FOLLOWED QUICKLY BY A SVR STORM (DIME HAIL) IN EASTERN PAWNEE CO. STORM MOVEMENT IS NE AROUND 20 MPH...SO EXPECT MORE DEVELOPMENT THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS MAIN SEVERE THREAT. HEAVY A GOOD BET WITH ANY STORM WITH SO MUCH JUICE AVAILABLE. THIS MORNING MODEL INITIALIZATION SHOWED ETA BEST AT 5H WITH RESPECT TO SHORT WAVE OVER EASTERN MONTANA...AS WELL AS WITH BONNIE. PLUS...ETA PICKED UP ON SMALL 594 HIGH PRESS OVER WESTERN MISSISSIPPI BEST. AT SFC AND 850MB...NO MODEL WAS PICKING UP ON POSITION OF FRONTAL BOUNDARY AT 12Z...BUT NGM HAD BEST 6 HOUR POSITION. THUS...WILL FAVOR A COMPROMISE BETWEEN ETA AND NGM FOR TEMPS AND TIMING OF STARTING/ENDING PRECIP CHANCES. AVN SEEMS TOO LIGHT ON PRECIP AMOUNTS AND HANGS ON TO MEASURABLE PRECIP TOO LONG. GOING WITH FEW OR NO CLOUDS ON FRIDAY...AFTER EARLY MORNING LOW POPS IN SOUTH. SAME OR LITTLE WARMER FOR SATURDAY. WILL GO SLIGHTLY BELOW FWC TEMP GUIDANCE...WHICH TURNS OUT TO BE CLOSE TO FAN TEMP GUIDANCE. EXTENDED: CHALLENGE THIS EXTENDED PERIOD IS POPS AND FRONTAL BOUNDARIES AND JUST HOW MUCH TROFINESS STAYS OR REINFORCES ITSELF IN THE ERN 1/3 US. UKMET COOLER AND MORE AGGRESSIVE WITH ERN TROF AND DEEPER ANTICYCLONE THAT COULD KEEP COOLER AIR BACKED INTO THE ROCKIES. MRF/EURO A LITTLE WARMER AND LESS TROFINESS IN THE EAST. WILL BLEND MORE TOWARD SLIGHTLY WARMER MRF/EURO AND KEEP HINT OF COOLER UKMET. NW FLOW CONT AT H5 TO ALSO BRING MORE CHANCES OF TRW THRU THE PERIOD...MAINLY EVE AND OVERNIGHT. FNTL BNDRY HANGS UP IN FAR WEST ON SUN/MON AND THEN RETURNS AS A WARM FRONT ON TUE. COLD FRONT PROGGED THEN ON TUES NIGHT AND WED MORN WITH COOLER TEMPS WED AND THURSDAY BACK INTO 80S. BEST CHANCES FOR RAIN LOOK LIKE TUES NIGHT WITH FRONT...HOWEVER WITH NW FLOW PATTERN CANT RULE OUT A CHANCE EACH DAY THRU TUES BUT WITH LESSER CHANCE AFTER FROPA AND LARGE ANITICYLONE TO DRY THINGS OUT FOR WED AND THURSDAY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 066/090 063/093 063 62- GCK 064/087 060/090 062 61- EHA 063/088 062/091 062 52- LBL 067/091 064/094 063 62- HYS 065/089 065/093 064 72- P28 070/092 067/095 066 721 .DDC...NONE. BURKE/KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 51 min |
| Aug 26, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 33 min |
| Aug 27, 2:46 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 34 min |
| Aug 27, 3:19 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 51 min |
| Aug 27, 3:45 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 50 min |
| Aug 27, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 50 min |
| Aug 27, 4:10 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 50 min |
| Aug 27, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 30 min |
| Aug 27, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Aug 27, 5:02 PM CDT | Flash Flood Warning | DDC | Edwards, Pawnee | 3 hr |
| Aug 27, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 49 min |
| Aug 27, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 48 min |
| Aug 27, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 47 min |
| Aug 27, 5:34 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 46 min |
| Aug 27, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| Aug 27, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 48 min |
| Aug 27, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 50 min |
| Aug 27, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 36 min |
| Aug 27, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 49 min |
| Aug 27, 6:45 PM CDT | Flash Flood Warning | DDC | Gray | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.